Nebraska, 2015

Hail in Nebraska, September 29, 2015

September 29, 2015 · NWS CYS · 1 event in 1 county or zone

A thunderstorm produced large hail in southwest Sioux County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced large hail in southwest Sioux County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 29, 5:50 PM MST, 5 minutes earlier.

Area forecast discussion, Sep 29, 5:50 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
650 PM MDT TUE SEP 29 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 350 PM MDT TUE SEP 29 2015

ISOLATED SHOWERS AND WEAK THUNDERSTORMS WILL TRY TO SHIFT INTO THE
PLAINS THIS EVENING. LOW LEVEL CAP WILL KEEP THUNDERSTORMS FROM
MAKING IT VERY FAR EAST. MOST THUNDERSTORM ACTIVITY OR AT LEAST
ANY STRONGER THUNDERSTORMS SHOULD DIE OFF AROUND INTERSTATE 25.
THERE IS THE POTENTIAL FOR SOME SHOWERS AND THUNDERSTORMS TO
BECOME ELEVATED AS THE LEFT EXIT REGION OF AN UPPER LEVEL JET
SLIDES INTO THE AREA THIS EVENING. HRRR MODEL...WHICH HAS HANDLED
SHOWER AND THUNDERSTORM ACTIVITY FAIRLY WELL THE LAST COUPLE DAYS
DOES DEVELOP ELEVATED CONVECTION. BASED ON THE HRRR THE ACTIVITY
OVER THE SOUTHERN LARAMIE RANGE WILL DIE OFF AS IT MOVES INTO
SOUTHEAST WYOMING/NORTHEAST COLORADO WHILE ANOTHER BATCH OF
ACTIVITY WILL FORM OVER THE NORTHERN LARAMIE RANGE LATE THIS
AFTERNOON AND THEN MOVE SOUTHEAST INTO THE SOUTHERN NEBRASKA
PANHANDLE BY MID EVENING. FORECAST POPS GENERALLY REPRESENT THE
HRRR SOLUTION THROUGH THIS EVENING. SEVERE THUNDERSTORM ARE VERY
UNLIKELY BUT A FEW WINDS GUSTS UPWARDS OF 50 MPH AND PEA SIZED
HAIL CAN NOT BE RULED OUT WITH A FEW STRONGER THUNDERSTORMS.

LOW STRATUS AND PATCHY FOG WILL REDEVELOP OVER MUCH OF THE PLAINS
THIS EVENING. NOT CONFIDENT IN HOW FAR WEST AND NORTH THE STRATUS
AND FOG WILL MAKE IT BUT IT COULD PARALLEL THE LARAMIE RANGE FOR A
WHILE TONIGHT. WINDS SHOULD BECOME WEST ALONG THE LARAMIE RANGE
AFTER MIDNIGHT WHICH WILL BEGIN TO ERODE THE WESTERN FLANKS OF
FOG AND STRATUS. COULD ALSO SEE SOME DRIZZLE TONIGHT INTO THE
NEBRASKA PANHANDLE AS THERE WILL BE AN AREA OF WEAK THETAE
ADVECTION NEAR THE TOP OF A SHALLOW SATURATED INVERSION. MOST OF
THE FOG/LOW STRATUS/DRIZZLE WILL ERODE EASTWARD INTO THE PLAINS
THROUGH THE DAYLIGHT HOURS TOMORROW BUT PLACES LIKE ALLIANCE AND
SIDNEY NEBRASKA MAY NOT SEE THE SUN TOMORROW AS A LOW LEVEL
INVERSION MAY HOLD THE STRATUS IN PLACE.

CHANCES FOR THUNDERSTORMS WILL BE MINIMAL WEDNESDAY WITH THE MAIN
CHANCES IN AND NEAR THE SNOWY RANGE AND SIERRA MADRE RANGE. THE
MODELS ARE SHOWING SURFACE BASED CAPES OF 500-1000 J/KG INTO THE
PLAINS WEDNESDAY AFTERNOON. THE MAIN QUESTION IS WHETHER OR NOT
THE CAP WILL HOLD AND IF THERE WILL BE ANY UPPER LEVEL SUPPORT IN
PLACE. NOT CONFIDENT THERE WILL BE STORMS INTO THE PLAINS BUT IT
WILL BE SOMETHING TO WATCH.

MORE FOG AND LOW STRATUS LIKELY FOR THE PLAINS WEDNESDAY NIGHT
INTO THURSDAY MORNING. SMALL CHANCES FOR SHOWERS AND
THUNDERSTORMS AGAIN THURSDAY AFTERNOON.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 300 PM MDT TUE SEP 29 2015

RAIN AND SHOWERS SHOULD SPREAD ACROSS THE CWA DURING THE DAY
FRIDAY AS THE WESTERN CONUS UPPER TROF MOVES EAST AND PIVOTS
ACROSS THE CWA THROUGH FRIDAY NIGHT. SOME SNOW STILL POSSIBLE OVER
THE HIGHER MTNS BUT NOT A LOT OF COLD AIR WITH THIS SYSTEM SO ANY
ACCUMULATIONS INTO SAT MORNING SHOULD BE ON THE LOW SIDE. SOME
LULL IN THE PCPN ON SATURDAY BEFORE NEXT IMPULSE IN THE FLOW
ROTATES ACROSS SAT NIGHT BRINGING ANOTHER ROUND OF PCPN. IN THE
MEANTIME A POTENT UPPER LOW WILL DROP DOWN ALONG THE WEST COAST
SAT NIGHT AND SUNDAY BEFORE BEGINNING A SLOW DRIFT NORTHEAST EARLY
NEXT WEEK. SHORT RIDGING WILL BUILD OVER THE CWA SUNDAY DRYING
THINGS OUT AND ALLOWING FOR MILDER TEMPS AFTER A COOL DAY
SATURDAY. THIS SHOULD CONTINUE THROUGH MOST OF MONDAY BEFORE THE
UPPER LOW BEGINS SPREADING PCPN BACK OVER THE CWA MONDAY NIGHT
INTO TUESDAY. AGAIN SNOWS LOOK TO BE CONFINED TO THE HIGHER MTN
ELEVATIONS. TEMPERATURES REMAINING MILD...CLOSE TO SEASONAL
AVERAGES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 645 PM MDT TUE SEP 29 2015

SHOWERS AND THUNDERSTORM OVER FAR SOUTHEAST WYOMING AND SOUTHERN
NEBRASKA PANHANDLE WILL CONTINUE TO WEAKEN WHILE MOVING SOUTHEAST
ACROSS THE AREA. MOST ALL SHOWER AND THUNDERSTORM ACTIVITY SHOULD
END BY 06Z TONIGHT. LOW STRATUS WITH PATCHY FOG AND DRIZZLE WILL
BE FOUND ACROSS THE NEBRASKA PANHANDLE LATER TONIGHT. STRATUS AND
FOG MAY REACH AS FAR WEST AS THE LARAMIE RANGE FOR A WHILE
TONIGHT. IT MAY TAKE A WHILE FOR THE FOG AND STRATUS TO ERODE
WEDNESDAY WITH IFR CONDITIONS POSSIBLY HOLDING ON INTO MID
AFTERNOON FOR PLACES LIKE KSNY AND KAIA.

&&

.FIRE WEATHER...
ISSUED AT 350 PM MDT TUE SEP 29 2015

HUMIDITY VALUES WILL DIP INTO THE 20 TO 25 PERCENT RANGE OVER SOUTH
CENTRAL WYOMING WEDNESDAY AND THURSDAY AFTERNOON WITH WIND GUSTS
BETWEEN 20 TO 25 MPH. THAT WILL BE THE ONLY AREA WITH ANY FIRE
WEATHER CONCERNS THIS WEEK. OTHERWISE RELATIVE HUMIDITY VALUES
WILL REMAIN ON THE HIGH SIDE OVER THE PLAINS THIS WEEK. AN UPPER
LEVEL LOW IS STILL EXPECTED TO IMPACT THE REGION LATE FRIDAY THROUGH
SATURDAY. WIDESPREAD WETTING RAIN IS LIKELY ALONG WITH SNOW INTO THE
MOUNTAINS OF SOUTHEAST WYOMING. MOST SNOW ACCUMULATIONS WILL BE ABOVE
9000 FEET BUT COULD SEE SOME SNOW AS LOW AS 8000 FEET.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...SML
LONG TERM...RE
AVIATION...SML
FIRE WEATHER...SML
Hazardous weather outlook, Sep 29, 10:05 AM MST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1105 AM MDT TUE SEP 29 2015

WYZ101>119-301000-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1105 AM MDT TUE SEP 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE
MOUNTAINS AND FOOTHILLS AND THEN MOVE EAST INTO THE ADJACENT PLAINS
BY LATE THIS AFTERNOON. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

FOG WILL BE POSSIBLE TONIGHT MAINLY IN AREA ALONG AND EAST OF THE
LARAMIE RANGE AND INTO THE PLAINS OF SOUTHEAST WYOMING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A PACIFIC LOW PRESSURE SYSTEM WILL IMPACT THE ROCKY MOUNTAIN REGION
FRIDAY AND SATURDAY. BASED ON THE FORECAST TRACK OF THIS SYSTEM...
ACCUMULATING SNOW IS EXPECTED OVER THE MOUNTAINS OF SOUTHEAST WYOMING
ABOVE 9000 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

NEZ002-003-019>021-054-055-095-096-301000-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1105 AM MDT TUE SEP 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG AND DRIZZLE ARE EXPECTED TO REDEVELOP TONIGHT WITH
VISIBILITIES AS LOW AS A MILE AT TIMES.

ISOLATED EVENING THUNDERSTORMS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, Sep 29, 4:36 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
536 PM MDT TUE SEP 29 2015

WYZ107-108-300000-
GOSHEN COUNTY WY-EAST PLATTE COUNTY WY-
536 PM MDT TUE SEP 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSHEN AND EAST CENTRAL
PLATTE COUNTIES UNTIL 600 PM MDT...

AT 535 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FORT LARAMIE NATIONAL HISTORIC SITE...OR 18 MILES WEST OF
TORRINGTON...MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LINGLE...FORT LARAMIE...FORT LARAMIE NATIONAL HISTORIC SITE AND HWY
85 AT DRY RAWHIDE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4198 10460 4214 10471 4237 10423 4213 10407
TIME...MOT...LOC 2335Z 243DEG 30KT 4211 10454

MAZUR
Special weather statement, Sep 29, 4:50 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
550 PM MDT TUE SEP 29 2015

WYZ106-107-118-300015-
EAST PLATTE COUNTY WY-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
CENTRAL LARAMIE COUNTY WY-
550 PM MDT TUE SEP 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 615 PM MDT...

AT 549 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF CHUGWATER...OR 16 MILES SOUTH OF WHEATLAND...
MOVING SOUTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHUGWATER AND SLATER.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 50 AND
64.

LAT...LON 4183 10512 4192 10498 4177 10469 4163 10491
TIME...MOT...LOC 2349Z 315DEG 23KT 4181 10497

MAZUR
Local storm report, Sep 29, 4:56 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
556 PM MDT TUE SEP 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             15 S WHEATLAND          41.83N 104.96W
09/29/2015  E0.25 INCH       PLATTE             WY   TRAINED SPOTTER

&&

MAZUR
Local storm report, Sep 29, 5:03 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
603 PM MDT TUE SEP 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             LINGLE                  42.14N 104.35W
09/29/2015  M1.00 INCH       GOSHEN             WY   TRAINED SPOTTER

&&

RUBIN
Local storm report, Sep 29, 5:11 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
611 PM MDT TUE SEP 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             LINGLE                  42.14N 104.35W
09/29/2015  M1.00 INCH       GOSHEN             WY   TRAINED SPOTTER

0604 PM     HAIL             5 W LINGLE              42.14N 104.44W
09/29/2015  M0.25 INCH       GOSHEN             WY   TRAINED SPOTTER

&&

MAZUR
Special weather statement, Sep 29, 5:30 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
630 PM MDT TUE SEP 29 2015

NEZ019-020-WYZ108-300100-
SCOTTS BLUFF NE-BANNER NE-GOSHEN COUNTY WY-
630 PM MDT TUE SEP 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANNER...
SOUTHWESTERN SCOTTS BLUFF AND SOUTHEASTERN GOSHEN COUNTIES UNTIL 700
PM MDT...

AT 629 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAWK SPRINGS...OR 16 MILES SOUTHWEST OF TORRINGTON...MOVING SOUTHEAST
AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
YODER...HAWK SPRINGS CAMPGROUND...HAWK SPRINGS AND HAWK SPRINGS
RECREATION AREA.

LAT...LON 4183 10441 4195 10431 4185 10395 4164 10408
TIME...MOT...LOC 0029Z 296DEG 26KT 4185 10431

MAZUR

The radar

The Cheyenne radar (KCYS), 135 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sioux

When
September 29, 5:55 PM MST to 5:57 PM MST
Where
Sioux County, 18.05 mi SW of Agate
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.210, -104.000

Quarter size hail was reported 18 miles southwest of Agate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597462.